Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 15, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 7, 2021, 3:55 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2021, 3:55 PM HST (01:55 UTC)
- Expired
- Mar 8, 2021, 4:02 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
805 WHHW40 PHFO 080155 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 355 PM HST Sun Mar 7 2021 ...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Persistent fresh to strong trade winds over and upstream of the islands will produce elevated surf along east facing shorelines. HIZ002-008-009-012-017-020-024-025-081500- /O.NEW.PHFO.SU.Y.0015.210308T0155Z-210309T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 355 PM HST Sun Mar 7 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...8 to 10 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
2 follow-up statements
721 WHHW40 PHFO 081335 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 335 AM HST Mon Mar 8 2021 ...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Persistent fresh to strong trade winds over and upstream of the islands will produce advisory level surf along east facing shores. HIZ002-008-009-012-017-020-024-025-090245- /O.CON.PHFO.SU.Y.0015.000000T0000Z-210309T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 335 AM HST Mon Mar 8 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY... * WHAT...7 to 10 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 AM HST Tuesday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
950 WHHW40 PHFO 090202 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 402 PM HST Mon Mar 8 2021 HIZ002-008-009-012-017-020-024-025-090315- /O.CAN.PHFO.SU.Y.0015.000000T0000Z-210309T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 402 PM HST Mon Mar 8 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf heights along east facing shores have lowered below High Surf Advisory thresholds. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 7, 3:52 PM HST, 3 minutes earlier.
Area forecast discussion, Mar 7, 3:52 PM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 352 PM HST Sun Mar 7 2021 .SYNOPSIS... Cloudy and showery weather is expected for much of the upcoming week as an upper level disturbance interacts with moisture moving in from the east and southeast. Breezy trade winds will give way to lighter winds by mid-week as a surface trough moves over the islands. && .DISCUSSION... Breezy to potentially strong easterly trade winds will prevail for the next couple of days, weakening during the second half of the upcoming week as a surface trough moves over the islands. An increase in deep-layer moisture is expected starting tonight over the Big Island, spreading to Maui County on Monday, bringing the potential for heavy showers that may overspread all islands Tuesday and Wednesday. However, there still remains a significant amount of uncertainty in the forecast, as the strength, location and movement of a developing surface trough will strongly dictate winds and weather (and waves) seen in the islands. A 1038 mb high centered well N of the islands is supporting breezy to locally strong trade winds, while a persistent trough aloft W of the islands continues to support a moderately unstable island atmosphere. Incoming low-level moisture diminished today, but it is on the increase once again, especially near and upwind of the Big Island and Maui. Additionally, a subtle re-organization of the flow aloft over the islands is expected tonight and Monday, leading to increasing mid- and upper-level moisture over Maui and the Big Island. This moisture will spread to the other islands by Tuesday as the trough becomes N-S trough oriented and sharpens W of Kauai. This destabilizing trough aloft is expected to induce the formation of a low-level trough near or E of the islands initially, with the trough then moving W or NW through at least mid-week. Model guidance continues to offer subtle differences in the strength and location of the trough, but these are significant enough to introduce a large amount of uncertainty in most aspects of the forecast. We are certain that the forecast will need to be fine-tuned as things evolve, with potentially dramatic changes at times. If the trough sharpens just E of the islands on Tuesday (per latest GFS), the pressure gradient could tighten to the point that sustained 30- 35 mph E/SE winds, and widespread heavy rain, would develop. If the trough is just a little farther to the NE (per latest ECMWF), much lighter winds, and a bit less precipitation, would be expected. A somewhat broad brush was used to "paint" the forecast grids over the next couple of days, and includes a slight chance of thunderstorms as well as winter weather over the Big Island Summits. Temperatures aloft are not expected to be sufficiently cold to support winter weather over Haleakala. Despite the model differences for Tuesday and beyond, there is growing consensus that deep-layer moisture will increase over the Big Island tonight and Maui County on Monday, spreading to the other islands on Tuesday. A Flash Flood Watch (FFA) has been issued for Maui County and the Big Island (with slight differences in their start times), and a Winter Weather Advisory Advisory is now in effect for the Big Island Summits. A Winter Storm Warning may be required later Monday, if anticipated snowfall develops due to even deeper moisture moving in. Generally speaking, the low-level trough will linger near the islands for most of the upcoming week, as will a trough aloft, so a significant drying trend is not anticipated anytime soon, and the FFA will likely include all islands at one point or another. && .AVIATION... VFR conditions prevail at all TAF sites with some brief periods of MVFR conditions conditions occurring at PHTO in low clouds and shra. Expect these conditions to continue on into the evening hours then gradually deteriorate during the overnight hours as moisture moves in from the southeast. They will likely be brief periods of MVFR conditions elsewhere along windward slopes through the evening hours as low clouds interact with island terrain. Conditions are expected to deteriorate over the windward Big Island slopes overnight. AIRMET Sierra for mountain obscuration is likely to be issued sometime tonight. AIRMET Tango is currently in effect over and immediately south thru west of mountain ranges on all islands due to low level mechanical turbulence. Little change is expected during the forecast period. && .MARINE... A large area of strong surface high pressure located approximately 1,200 nautical miles north of Honolulu will slowly drift southeast the next few days. This will provide a tight enough pressure gradient back across the islands to support sustained areawide moderate to locally strong trades through Tuesday morning. The latest satellite derived winds and offshore buoy observations generally indicate moderate to fresh trades surrounding the islands, locally strong through the channels and over the windward waters. Early week winds may occasionally gust to gale through the notoriously windier channels and bays around Maui County and waters south of the Big Island. A trough of low pressure in the vicinity of the islands this week will bring the potential for thunderstorms. Trade wind waves combined with low northerly swells will maintain elevated seas over exposed waters. Although seas and winds are at borderline advisory thresholds this afternoon, anticipated fresh to strong trades and resultant rough seas has an all water Small Craft Advisory is in effect through early Tuesday morning. The latest numerical model forecast guidance is developing a surface trough of low pressure east the area in the coming days and slowly drags this trough across the state through the week. If this scenario does unfold, it will disrupt mid to late week trade flow and weaken overall winds. Stay tuned for coastal water forecast updates as this scenario becomes less ambiguous in time. Persistent fresh to strong trade winds will cause surf to build along east-facing shores through Monday. A High Surf Advisory for eastern exposures has been issued for high eastern shore surf and will be in effect through possibly early Tuesday (depending on whether a trough develops or not). Ongoing lower period north swells will continue to decline through the day. Reinforcing small, medium period overlapping north and northwest swells will arrive tonight. These swells, in tandem with a trade wind wave/east swell wrap, will generate medium surf heights along most north and west-facing shorelines through Monday. Diminishing northerly swells will trend north and west shore surf down to small heights from Tuesday into next weekend. Small, long period south and southwest swells, along with some trade wrap, will provide enough background to support near seasonable surf along most south-facing shores through Monday. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Tuesday for East facing shores of Kauai Oahu Molokai Maui and the Big Island. Flash Flood Watch through late Tuesday night for Big Island. Flash Flood Watch from Monday morning through late Tuesday night for Molokai-Lanai-Kahoolawe-Maui. Winter Weather Advisory until 6 PM HST Monday for Big Island Summits. Small Craft Advisory until 6 AM HST Tuesday for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...Burke MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 4 days |
| Mar 7, 5:22 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Mar 8, 8:45 AM HST | Special Marine Warning | HFO | 45 min | |
| Mar 8, 10:04 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 8, 11:15 AM HST | Flash Flood Warning | HFO | Kalawao | 7 hr |
| Mar 8, 1:09 PM HST | Areal Flood Advisory | HFO | Hawaii | 12 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.